Tornadoes · United States · Kansas · 2015
EF1 tornado, Laird to Ransom, Kansas, November 16, 2015
From Laird to Ransom, this EF1 tornado ran 3.9 miles across Ness County on November 16, 2015, touching down at 6:27 PM CST and reaching 200 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- November 16, 2015
- Touchdown
- 6:27 PM CST (00:27 UTC)
- Lifted
- 6:39 PM CST (00:39 UTC)
- On the ground
- 12 minutes
- Path length
- 3.9 miles (6.3 km)
- Path width
- 200 yards (183 m)
- Deaths
- 0
- Injuries
- 0
- County
- Ness County
- Touchdown point
- 38.534, -99.998
- Lift-off point
- 38.589, -99.979
- Record number
- 1511161827-01
The damage survey
15 damage points were recorded along this path by NWS DDC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 101 mph.
- The upper portion of the snapped tree blew to the northeast. The adjacent uprooted tree blew to the west.
- The barn was constructed of stone and wood and was 115 years old.
- The structure was lifted from its foundation and rolled onto its roof.
- The bin was lofted into the trees.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
An unusually strong November severe weather episode occurred across the region. A very strong upper level low approached with with strong winds aloft. An unusually high amount of moisture and unseasonably unstable airmass were transported north into Kansas. Storms developed along a dry line but quickly moved off the dryline and became supercellular. Large, long tracked and rapidly moving tornadoes occurred along with instances of large and damaging hail.
This tornado snapped tree trunks and small barns and farm outbuildings were destroyed.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:16 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the tornado touched down at Nov 16, 3:07 PM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 16, 3:07 PM CST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 307 PM CST MON NOV 16 2015 ...UPDATE TO LONG TERM... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 120 PM CST MON NOV 16 2015 Thunderstorms are likely tonight as short range models indicate a strong closed off upper level low shifting east out of the Four Corners Region into the Central/Southern Rockies and the Western High Plains. As the system approaches, a developing surface low across eastern Colorado and extreme western Kansas will deepen while beginning to shift further east across western Kansas. Meanwhile, moisture will continue to advect northward into central and portions of western Kansas ahead of a developing dryline with surface dewpoints in the mid/upper 50s(F) to near 60F. The dryline will sharpen as it begins to migrate eastward in conjunction with the surface low, providing an axis of increased convergence. Meanwhile, the flow aloft will continue to intensify significantly with a +100kt jet lifting northeast into the Central Plains with a left exit region setting up across central Kansas. As a result, showers and thunderstorms will develop late this afternoon, generally along and ahead of the dryline. Storms are then projected to spread northeast through this evening. The intensity of the flow aloft combined with MUCAPE values exceeding 1000 J/KG in an axis ahead of the dryline may increase the potential for severe storms. The primary threat will be large hail and damaging winds. However, considering the expected strength of the deep layer shear, tornadoes cannot be ruled out. Precip chances pick back up early Tuesday as the advancing surface low pushes further east out of western Kansas. According to all short range models, precip development will be possible within a band of post-frontal H7 frontogenesis as the surface low departs to the east. The better chance for precip remains to be across west central Kansas with precip type being primarily snow according to NAM model soundings. Although snow amounts are expected to be fairly low, strong northwest winds will develop behind the front creating blowing snow conditions where any snowfall occurs, possibly restricting visbilities. Drier conditions are then expected Wednesday through the end of the week as a westerly flow aloft develops behind the departing upper level trough. Somewhat cooler temperatures are likely tonight as a cold front begins to push into extreme western Kansas early Tuesday morning. Look for lows down into the 30s(F) across west central Kansas with the lower to mid 50s(F) possible in south central Kansas well ahead of the cold front. Colder temperatures are likely for highs Tuesday as the aforementioned cold front pushes through southwest and central Kansas. Temperatures may fail to climb out of the 30s(F) in west central Kansas with highs reaching up into the 40s(F) and 50s(F) toward south central Kansas. .LONG TERM...(Tuesday NIGHT THROUGH Monday) ISSUED AT 303 PM CST MON NOV 16 2015 Medium range models indicate a strong upper level trough of low pressure lifting northeast across the Central Plains into the Great Lakes Region Wednesday giving way to a more westerly flow aloft across the Western High Plains. Meanwhile, a secondary upper level shortwave will dig southeast across the Northern Plains sending yet another frontal boundary southeastward through western Kansas. Although the flow aloft will be slowly intensifying, much drier air filtering down into the high plains will hinder any precip development across western Kansas through the end of the week. Fairly seasonable temperatures are expected for highs Wednesday as a west-northwesterly downslope flow sets up behind the departing cold front from the day prior. This will allow highs to bounce back up into the 50s(F) to near 60F Wednesday afternoon. Highs will drop back down once again Thursday in wake of another cold front pushing through late Wednesday. Expect highs only up into the 40s(F) in west central Kansas to the lower/mid 50s(F) in south central Kansas. The seasonal temperatures are expected to prevail through the end of the week. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1115 AM CST MON NOV 16 2015 Low level stratus will persist across central Kansas through this evening resulting in potential periodic MVFR cigs to KHYS. Meanwhile, thunderstorms will develop across the panhandles of Texas and Oklahoma late this afternoon with storms spreading northeast into portions of southwest and central Kansas into this evening...potentially affecting all TAF sites. Otherwise, VFR conditions are expected during the overnight hours. Gusty south winds around 20 to 35kt will persist across western Kansas through late this afternoon as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will then subside and become more variable this evening as the surface trough develops into a low pressure center and begins to edge eastward across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 49 31 59 / 80 60 40 0 GCK 38 40 31 59 / 70 70 40 0 EHA 37 38 33 60 / 50 70 30 0 LBL 40 45 34 61 / 70 60 30 0 HYS 50 50 32 56 / 70 60 50 0 P28 50 55 35 62 / 80 30 30 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 14 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CST MON NOV 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL. HAZARDS WEATHER RISK... TUESDAY... ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED SNOW RISK. WEDNESDAY... NO HAZARDS. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 33
In the hours before
Local storm report, Nov 16, 5:05 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
505 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL 1 NNE GARDEN CITY 38.00N 100.86W
11/16/2015 E0.88 INCH FINNEY KS TRAINED SPOTTER
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 5:22 PM CST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0519 PM TORNADO 11 N PIERCEVILLE 38.04N 100.63W
11/16/2015 FINNEY KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 5:44 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
544 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL LIBERAL 37.05N 100.94W
11/16/2015 E1.00 INCH SEWARD KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 5:45 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 8 W LIBERAL 37.04N 101.08W
11/16/2015 E1.75 INCH STEVENS KS EMERGENCY MNGR
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 5:50 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
550 PM CST MON NOV 16 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM TORNADO 3 N HAYNE 37.14N 100.80W
11/16/2015 SEWARD KS EMERGENCY MNGR
DEBRIS WERE REPORTED IN THE AIR.
&&
NWS DODGE CITY KS
IRIS SYSTEMLocal storm report, Nov 16, 6:09 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
609 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0607 PM TORNADO 5 NNE KISMET 37.27N 100.66W
11/16/2015 SEWARD KS STORM CHASER
CHASER ESTIMATED A QUARTER MILE WIDE TORNADO
&&
SUGDENThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Dodge City, (KDDC), 00:00Z
0.5 hours before the tornado, 88 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 994 J/kg
- Mixed-layer CIN
- -42 J/kg
- Surface CAPE
- 1518 J/kg
- Mixed-layer LCL
- 812 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 351 m²/s²
- 0-3 km storm-relative helicity
- 399 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.3
- 0-3 km lapse rate
- 6.8 K/km
Dodge City, (KDDC), 12:00Z
11.5 hours after it, 88 km from the path. November 17, 2015.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -121 J/kg
- Surface CAPE
- 77 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 90 kt
- 0-1 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.1 K/km
The surface observations
Hays_muni (HYS), 69 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Dodge City radar (KDDC), 89 km away, was scanning. The volume nearest the touchdown began at 00:27 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2015 tornado in KansasEvery tornado in Kansas since 1950Warnings in force in Kansas nowThe forecast where you are
The other tornadoes of November 16, 2015
38 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| November 16 | 3:54 PM CST | EF0 | Grant, KS | 0.1 | 25 | |||
| November 16 | 5:14 PM CST | EF0 | Finney, KS | 4.6 | 50 | |||
| November 16 | 5:20 PM CST | EF0 | Gove, KS | 2.7 | 25 | |||
| November 16 | 5:30 PM CST | EF0 | Gove, KS | 1.8 | 25 | |||
| November 16 | 5:34 PM CST | EF1 | Gove, KS | 18.5 | 300 | |||
| November 16 | 5:38 PM CST | EF3 | Seward, KS | 51.3 | 2,000 | |||
| November 16 | 5:44 PM CST | EF0 | Armstrong, TX | 0.4 | 50 | |||
| November 16 | 5:44 PM CST | EF0 | Roberts, TX | 0.1 | 50 | |||
| November 16 | 5:56 PM CST | EF2 | Lane, KS | 16.5 | 1,500 | |||
| November 16 | 6:05 PM CST | EF0 | Roberts, TX | 0.3 | 50 | |||
| November 16 | 6:09 PM CST | EF0 | Carson, TX | 0.2 | 50 | |||
| November 16 | 6:19 PM CST | EF1 | Meade, KS | 6.3 | 100 | |||
| November 16 | 6:20 PM CST | EF3 | Gray, TX | 31.9 | 750 | |||
| November 16 | 6:36 PM CST | EF1 | Norton, KS | 6.0 | 100 | |||
| November 16 | 6:42 PM CST | EF2 | Carson, TX | 10.4 | 175 | |||
| November 16 | 6:44 PM CST | EF0 | Ochiltree, TX | 3.7 | 100 | |||
| November 16 | 6:46 PM CST | EF2 | Gaines, TX | 5.6 | 100 | |||
| November 16 | 6:52 PM CST | EF1 | Ochiltree, TX | 5.8 | 200 | |||
| November 16 | 6:55 PM CST | EF2 | Gray, KS | 14.9 | 500 | |||
| November 16 | 7:00 PM CST | EF1 | Ochiltree, TX to OK | 5.2 | 400 | |||
| November 16 | 7:06 PM CST | EF3 | Gray, TX | 10.9 | 500 | |||
| November 16 | 7:06 PM CST | EF0 | Trego, KS | 1.7 | 100 | |||
| November 16 | 7:10 PM CST | EF1 | Norton, KS | 3.9 | 400 | $83,000 | ||
| November 16 | 7:10 PM CST | EF0 | Beaver, OK | 4.2 | 100 | |||
| November 16 | 7:22 PM CST | EF1 | Gray, TX | 16.0 | 300 | |||
| November 16 | 7:24 PM CST | EF1 | Norton, KS to NE | 18.4 | 400 | $50,000 | ||
| November 16 | 7:43 PM CST | EF0 | Hutchinson, TX | 0.6 | 50 | |||
| November 16 | 7:45 PM CST | EF0 | Roberts, TX | 7.2 | 50 | |||
| November 16 | 7:58 PM CST | EF0 | Potter, TX | 0.4 | 50 | |||
| November 16 | 8:13 PM CST | EF1 | Comanche, KS | 16.1 | 810 | |||
| November 16 | 8:19 PM CST | EF1 | Trego, KS | 0.8 | 100 | |||
| November 16 | 8:20 PM CST | EF1 | Hemphill, TX to OK | 43.0 | 200 | |||
| November 16 | 8:26 PM CST | EF1 | Ochiltree, TX | 14.6 | 70 | |||
| November 16 | 8:38 PM CST | EF1 | Comanche, KS | 5.3 | 460 | |||
| November 16 | 8:59 PM CST | EF0 | Lipscomb, TX | 4.7 | 100 | |||
| November 16 | 9:18 PM CST | EF2 | Harper, OK | 27.2 | 400 | $7,000 | ||
| November 16 | 9:24 PM CST | EF1 | Beaver, OK | 8.9 | 500 | |||
| November 16 | 10:09 PM CST | EF1 | Woods, OK | 3.3 | 200 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.